Maryland, 2008Flooding and Coastal Flood in Maryland, May 11 to 12, 2008
May 11 to 12, 2008 · NWS LWX · 20 events in 12 counties and zones
A potent storm system crossed the region May 12th. Warm and moist air filtered in ahead of the system, bringing widespread showers and thunderstorms with heavy rain.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $406,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent storm system crossed the region May 12th. Warm and moist air filtered in ahead of the system, bringing widespread showers and thunderstorms with heavy rain. Heavy rain began to overspread the region during the evening of the 11th and continued through the morning of the 12th. The pressure gradient with the low pressure system produced strong gusty winds across lower southern Maryland during the late evening. With the ground already saturated dozens of trees and power lines fell across the region.
The tight pressure gradient and strong southeasterly flow, despite the quarter moon phase, allowed tidal departures of 2 feet or more along the Maryland Chesapeake Bay in lower southern Maryland. Several roads were closed and homes flooded due to the high tides.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 11, 2:01 PM EST, 3 hours 39 minutes earlier.
Area forecast discussion, May 11, 2:01 PM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
301 PM EDT SUN MAY 11 2008
.SYNOPSIS...
A POTENT STORM SYSTEM WILL APPROACH FROM THE OHIO VALLEY THIS
EVENING...PASSING THROUGH OUR REGION OVERNIGHT. IT WILL SLOWLY
MOVE OFF THE MID-ATLANTIC COAST MONDAY. SIGNIFICANT RAINFALL IS
EXPECTED FROM THIS STORM SYSTEM WITH THE HEAVIEST RAIN EXPECTED
LATER THIS AFTERNOON THROUGH TONIGHT. HIGH PRESSURE WILL SLOWLY
BUILD IN BEHIND THIS STORM FOR TUESDAY AND WEDNESDAY. ANOTHER COLD
FRONT WILL APPROACH THROUGH THURSDAY...AND PROVIDE THE RISK OF
RAIN FOR THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WATER VAPOR LOOP SHOWS A VIGOROUS UPPER LOW TRANSLATING EAST OVER
THE MIDWEST. A DRY SLOT IS INTRUDING OVER THE TENNESSEE VALLEY.
ACARS 400-250MB WIND OBSERVATIONS SHOW A 110-150KT CYCLICALLY CURVED
JET FROM THE PLAINS INTO THE CENTRAL APPALACHIANS. 11Z SURFACE
ANALYSIS PLACED A 985MB OCCLUDED CYCLONE IN EAST CENTRAL ILLINOIS.
THE OCCLUDED BOUNDARY EXTENDED SOUTHEAST INTO NORTHERN
ALABAMA...WITH A COLD FRONT CONTINUING SOUTHWEST ACROSS SOUTHERN
TEXAS. A WARM/STATIONARY BOUNDARY STRETCHED EAST FROM CENTRAL
ALABAMA THROUGH SOUTHERN GEORGIA. RIDGING IS OCCURRING EAST OF THE
APPALACHIANS WITH A COASTAL BOUNDARY BEGINNING TO DEVELOP ALONG THE
EASTERN CAROLINAS. A PRE-FRONTAL TROUGH WAS NOTED 50-100 MILES AHEAD
OF THE OCCLUDED BOUNDARY.
CONVECTIVE LINE AHEAD OF UPPER LOW CURRENTLY APPROACHING THE
APPALACHIANS. 09Z SREF INDICATE GREATER ELEVATED INSTABILITY ALOFT
THIS EVENING THAN THE 03Z RUN...AND GIVEN CURRENT CG ACTIVITY...HAVE
ADDED THUNDER TO THE FORECAST. THE GREATEST FLASH FLOOD RISK IS LATE
THIS AFTERNOON THROUGH THE LATE EVENING AS CONVECTIVE ACTIVITY
STRATIFIES ACROSS THE REGION. AS THE UPPER LOW PASSES OVERHEAD
OVERNIGHT...EXPECT PRECIPITATION TO PIVOT WESTWARD (NORTH OF THE
UPPER LOW)...FOCUSING ACROSS THE NORTHERN ZONES. THIS WOULD
POTENTIALLY LEAD TO A MORE PROLONGED FLOOD THREAT.
SOUTHERN EDGE OF AFOREMENTIONED CONVECTIVE LINE HAS MADE A RUN TO
THE SOUTHEAST ACROSS SOUTHERN VIRGINIA TOWARD GREATER BOUNDARY LAYER
INSTABILITY. AT THIS TIME DO NOT EXPECT NORTHWARD EXPANSION OF
SEVERE WEATHER THREAT GIVEN THE TRACK OF THE TRIPLE POINT LOW.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
LOPRES WL BE MVG OFF THE DELMARVA MON. HWVR...THE DEEP SYSTM WL BE
CAPABLE OF WRAPPING MSTR ARND ITS N SIDE AND BACK ACRS CWFA. THAT WL
PROVIDE A STRONG LIKLIHOOD OF PCPN CONTG INTO THE AFTN /ASSOC W/
DEFORMATION AXIS/...SPCLY ACRS THE NRN CWFA. RAFL RATES WONT BE
QUITE AS INTENSE AS TNGT...BUT PWAT JUST UNDER AN INCH COMBINED W/
STRONG UVVS...ENHANCED BY ERN SLOPES OF BLURDG...WL LEAD TO ANTHR
HALF INCH TO INCH OF RAFL. THE FLOW TURNS NLY W/ A GOOD P-GRAD
REMAINING...PROVIDING GOOD MIXING. THUS A COOL AND WINDY DAY...NOT
VERY MAY-LIKE. STAYED ON THE COOL SIDE OF GDNC /MAXT UPR 40S-MID
50S/.
WL BRING IN DRIER AIR ON W SIDE OF DEF AXIS MON NGT. ANY LINGERING
PCPN WL END ELY...AND STRONG NNW FLOW WL SCOUR OUT CLDS TWD MRNG.
HIPRES RDG WL WRK IN TUE-WED. WL KEEP THE WNDS UP TUE TIL P-GRAD CAN
TRULY SLACKEN. TEMPS WL REBOUND BASED MAINLY ON BETTER INSOLATION
/NOT MUCH OF AN ONGOING ADVECTIVE PTTN./ STILL...STAYED ON COOLER
END OF SPREAD...WHERE THERE WAS ONE.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
LOOKING LIKE ANTHR ACTV XTNDD PD...AS CDFNT APPROACHES THU. DESPITE
DIFFS...OVRALL AGREEMENT EXISTS TO BRING FRNT THRU SLOWLY ON THU...
AND DVLP SVRL WVS OF LOPRES ALNG IT THU NGT-SAT MRNG. ANTHR CDFNT WL
BE ON ITS HEELS FM THE W BY SUN. UNFORTUNATELY...WL NEED TO CARRY
CHC POPS THRU MUCH OF THE PD...PARTLY DUE TO UNCERTAINTY. THE BEST
WINDOW FOR DRY WX COMES SAT NGT...AFTER LAST WV TREKS OFFSHORE AND
BEFORE ANY ISENTROPIC LIFT CAN SLIDE EAST. TEMPS WL BE CLOSE TO
CLIMO FOR MINS...AND A TOUCH COOLER THAN AVG FOR MAXT...FITTING FOR
THE SMALLER DIURNAL RNG XPCTD DURING CLDY CONDS.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
HEAVY BAND OF RAIN WILL ENTER THE TERMINALS LATE THIS
AFTERNOON/EARLY THIS EVENING. EXPECT CEILINGS TO DROP TO IFR. GUSTY
SOUTHEAST WINDS WILL SWING OUT OF THE NORTH LATE TONIGHT AS STRONG
LOW PRESSURE PASSES TO THE EAST.
FLGT RESTRICTIONS /MVFR TO LCL IFR/ TO CONT MON...BUT WL IMPRV TO
AREAS MVFR AND THEN VFR TMRW NGT. XPCT VFR CONDS THRU WED...THEN
MVFR-LCL IFR THRU END OF WK.
&&
.MARINE...
GALE CONDITIONS EXPECTED AS SOUTHEASTERLY WINDS GUSTY AHEAD OF THE
NEXT SYSTEM THIS EVENING. LATER TONIGHT...WINDS SLACKEN OVER MUCH OF
THE AREA...EXCEPT BECOMING GUSTY OUT OF THE NORTH ACROSS THE
NORTHERN BAY...BASED ON THE CURRENT TRACK OF THE STRONG AREA OF LOW
PRESSURE.
STRONG WNDS RETURN TMRW AS DEFORMATION AXIS SWINGS THRU AND FLOW
BECOME NNWLY. PROFILES SUGGEST THAT WND GUSTS TO 35 KT LIKELY ACRS
MUCH OF THE MARINE AREA. UPR PTMC MAY NOT QUITE REACH THAT HIGH DUE
TO REDUCED MARINE TRAJECTORY. WNDS CONT INTO TUE TIL PGRAD CAN
RELAX. SCA LIKELY THRAFTR. WL HOLD OFF ON THAT HEADLINE FOR
SIMPLICITY /DONT WANT TOO MANY HAZARD HEADLINES TO WATER DOWN
IMPACT./
&&
.HYDROLOGY...
STORM TTL QPF OF 1 TO 3 INCHES XPCTD...HIEST ALONG SPINE OF BLURDG
AND IN NRN MD. WKNG TSRA TNGT CUD PRODUCE LCLLY HIER AMTS. FFG
VALUES LOW...SPCLY IN DC-BALT METRO CORRIDOR /1 HR AMTS ARND A HALF
INCH AND 12 HR AMTS ARND 1 INCH/. THAT SUGGESTS A HIGH FF/FLOOD
THREAT EXISTS THIS EVNG...BOTH FM THE URBAN AND SMALL STREAM/CREEK
STANDPOINT. THAT THREAT WL TRANSFORM INTO A RIVER FLOOD EVENT AS
WATER DRAINS INTO THE TRIBS MON AND ON TO THE MAINSTEMS RIVERS LATER
MON-MON NGT.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS ARE STILL RUNNING ABOUT A FOOT ABOVE NORMAL. WATER
LEVEL DEPARTURES ARE EXPECTED TO INCREASE TO 1 TO 2 FEET ABOVE
ASTRONOMICAL PREDICATIONS INTO MONDAY AS STRONG LOW PRESSURE
MOVES ACROSS THE CHESAPEAKE BAY. HAVE ISSUED A COASTAL FLOOD
ADVISORY ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY WHERE THE
STRONGEST AND MOST PERSISTENT FAVORABLE SOUTHEASTERLY FETCH WILL
TRAP WATER...DESPITE BEING AT A QUARTER MOON.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH MONDAY
AFTERNOON FOR DCZ001.
MD...FLOOD WATCH THROUGH MONDAY MORNING FOR MDZ003-501-502.
FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH MONDAY
AFTERNOON FOR MDZ004>007-009>011-013-014-016>018.
COASTAL FLOOD ADVISORY UNTIL 10 AM EDT MONDAY FOR MDZ007-011-
014-017-018.
VA...FLOOD WATCH THROUGH MONDAY MORNING FOR VAZ021-025>031-036>040-
050-051-056.
FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH MONDAY
AFTERNOON FOR VAZ041-042-052>055-057.
WV...FLOOD WATCH THROUGH MONDAY MORNING FOR WVZ050>055-501>504.
MARINE...GALE WARNING UNTIL 2 PM EDT TUESDAY FOR ANZ530>534-537.
SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 2 PM EDT
TUESDAY FOR ANZ535-536.
GALE WARNING UNTIL 10 PM EDT THIS EVENING FOR ANZ535-536.
&&
SYNOPSIS...HTS
NEAR TERM...ROGOWSKI
SHORT TERM...HTS
LONG TERM...HTS
AVIATION...ROGOWSKI/HTS
MARINE...ROGOWSKI/HTS
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...ROGOWSKIHazardous weather outlook, May 11, 2:30 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT SUN MAY 11 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
330 PM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A GALE WARNING IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY THIS EVENING...AND THE BAY OVERNIGHT. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE REST OF THE NIGHT FOR
THE UPPER TIDAL POTOMAC RIVER.
A FLOOD WATCH IS IN EFFECT THIS EVENING AND OVERNIGHT. RAINFALL
TOTALS OF TWO TO THREE INCHES ON TOP OF ALREADY SATURATED SOILS
ARE LIKELY. THE HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO
OVERFLOW THEIR BANKS. ALSO...URBAN AREAS PRONE TO POOR DRAINAGE
WILL BE SUSCEPTIBLE TO FLOODING.
MINOR COASTAL FLOODING IS POSSIBLE NEAR TIMES OF HIGH TIDE ALONG
THE WESTERN SHORE OF THE CHESAPEAKE BAY. A COASTAL FLOOD ADVISORY
HAS BEEN POSTED THROUGH MUCH OF MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FLOOD WATCH WILL CONTINUE INTO MONDAY. RUN OFF FROM THE HEAVY
RAINS WILL BEGIN TO MAKE ITS WAY INTO INTO THE RIVERS ON
MONDAY...CREATING THE POTENTIAL FOR RIVER FLOODING.
A GALE WARNING CONTINUES FOR THE LOWER POTOMAC RIVER AND MARYLAND
CHESAPEAKE BAY THROUGH TUESDAY...WHILE SMALL CRAFT CONDITIONS ARE
EXPECTED ON THE UPPER TIDAL POTOMAC RIVER.
MINOR COASTAL FLOODING IS POSSIBLE NEAR TIMES OF HIGH TIDE ALONG
THE WESTERN SHORE OF THE CHESAPEAKE BAY MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER RAINFALL
REPORTS WOULD BE GREATLY APPRECIATED OVERNIGHT AND MONDAY.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
330 PM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT. RAINFALL
TOTALS OF ONE TO THREE INCHES ON TOP OF ALREADY SATURATED SOILS
ARE LIKELY. THE HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO
OVERFLOW THEIR BANKS. ALSO...URBAN AREAS PRONE TO POOR DRAINAGE
WILL BE SUSCEPTIBLE TO FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.
THE FLOOD WATCH WILL CONTINUE INTO MONDAY. RUN OFF FROM THE HEAVY
RAINS WILL BEGIN TO MAKE ITS WAY INTO INTO THE RIVERS ON
MONDAY...CREATING THE POTENTIAL FOR RIVER FLOODING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER RAINFALL
REPORTS WOULD BE GREATLY APPRECIATED OVERNIGHT AND MONDAY.
ROGOWSKI/HTS
In the hours before
Special weather statement, May 11, 1:36 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EDT SUN MAY 11 2008
DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-120000-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...MARTINSBURG...CHARLES TOWN...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
236 PM EDT SUN MAY 11 2008
...LINE OF HEAVY RAIN AND THUNDERSTORMS APPROACHING FROM THE WEST...
AT 2 PM...A LINE OF HEAVY RAIN WITH THUNDERSTORMS WAS NEARING THE
APPALACHIAN MOUNTAINS. THE LINE IS EXPECTED TO REACH THE BLUE
RIDGE BY 4 PM AND THE INTERSTATE 95 CORRIDOR AROUND 5 PM...NEARING
THE BAY BETWEEN 6 PM AND 7 PM.
THIS ACTIVITY IS EXPECTED TO PROVIDE A QUICK INCH OF RAIN OVER
SATURATED SOILS. THIS RAINFALL COULD LEAD TO FLOODING OF LOW LYING
AREAS THIS EVENING. EXPECT RAPID RISES ON AREA CREEKS AND
STREAMS. RESIDENTS NEAR THESE WATERWAYS SHOULD MONITOR STREAM
LEVELS. IF WATER COVERS THE ROADWAYS...TURN AROUND AND FIND AN
ALTERNATE ROUTE.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.
ROGOWSKI/HTS
Special weather statement, May 11, 2:18 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT SUN MAY 11 2008
VAZ036-112015-
NELSON VA-
318 PM EDT SUN MAY 11 2008
...STRONG THUNDERSTORMS TO AFFECT NELSON COUNTY...
AT 318 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES WEST OF ARRINGTON TO 13 MILES SOUTH OF
FIVE FORKS...MOVING NORTHEAST AT 39 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
THE COMMUNITIES OF FIVE FORKS...BUFFALO SPRINGS AND ARRINGTON WILL BE
AFFECTED BY THESE STORMS.
Event by event
11 flood, 3 coastal flood, 3 high wind, 3 strong wind. Local standard time, as filed.
Coastal Flood, St. Mary'S
- When
- May 11, 5:40 PM EST to May 12, 10:00 AM EST
- Where
- St. Mary'S forecast zone
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
Numerous homes and roads were flooded across St. George Island and Solomons Annex when tides rose to nearly 3 feet above normal. Roads into St. George Island were closed.
Coastal Flood, Charles
- When
- May 11, 7:15 PM EST to May 12, 10:00 AM EST
- Where
- Charles forecast zone
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.474, -77.013 (the zone’s center; the record gives no point)
Charles County Emergency Management reported several roads flooded along the coast with up to 8 inches of water.
High Wind, St. Mary'S
- When
- May 11, 9:00 PM EST to May 12, 2:00 AM EST
- Where
- St. Mary'S forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
Numerous trees and power lines were downed across St. Mary's County, leaving thousands without power. Minor structural damage was reported when fallen trees and limbs punched holes in a roof of a Dameron home.
Coastal Flood, Calvert
- When
- May 11, 9:00 PM EST to May 12, 9:00 AM EST
- Where
- Calvert forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.535, -76.531 (the zone’s center; the record gives no point)
Numerous roads were closed along coastal Calvert County when tides rose to 3 feet above normal levels. The mobile home park at Hallowing Point was evacuated when high tides threatened the area.
Flood, Charles
- When
- May 11, 9:10 PM EST to May 12, 10:00 AM EST
- Where
- Charles County, Nanjemoy to Mattawoman
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.450, -76.780
Charles County Emergency Management reported numerous roads flooded across the county. There were several water rescues when motorists drove into flooded roadways.
Strong Wind, Prince Georges
- When
- May 11, 10:00 PM EST to May 12, 1:00 AM EST
- Where
- Prince Georges forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Several trees and large limbs fell on power lines in Bowie.
High Wind, Calvert
- When
- May 11, 10:00 PM EST to May 12, 2:00 AM EST
- Where
- Calvert forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 38.535, -76.531 (the zone’s center; the record gives no point)
Numerous trees and power lines were downed across Calvert County, leaving thousands without power and closing 3 schools. A man and woman suffered minor injuries when a neighboring house under construction was lifted and collapsed into their home.
High Wind, Anne Arundel
- When
- May 11, 11:00 PM EST to May 12, 1:00 AM EST
- Where
- Anne Arundel forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
A tree fell and crushed a car on Vineyard Terrace in the Epping Forest area of Annapolis. Another large tree demolished a gazebo on Harfield Terrace.
Flood, St. Mary'S
- When
- May 11, 11:00 PM EST to May 12, 2:00 PM EST
- Where
- St. Mary'S County, Oakville to 1.9 mi SSW of Sotterley
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.380, -76.650
St. Mary's County Emergency Management reported numerous roads closed due to high water.
Strong Wind, Charles
- When
- May 12, 12:00 AM EST to 4:00 AM EST
- Where
- Charles forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 38.474, -77.013 (the zone’s center; the record gives no point)
A tree fell on a transmission line at the generating plant in Morgantown, causing power outages in the area.
Flood, Calvert
- When
- May 12, 12:00 AM EST to 3:00 PM EST
- Where
- Calvert County, Long Beach to 0.25 mi SE of Calvert Beach
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.470, -76.480
Calvert County Emergency Management reported numerous roads flooded across the eastern portion of the county along the Long Beach area.
Flood, Frederick
- When
- May 12, 12:00 AM EST to 12:00 PM EST
- Where
- Frederick County, Wolfsville to 1.36 mi N of Middletown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -77.550
Frederick County Emergency Management numerous road closures across the county due to high water.
Flood, Montgomery
- When
- May 12, 12:00 AM EST to 2:00 PM EST
- Where
- Montgomery County, Ashton to Redland
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.150, -77.020
Montgomery County Emergency Management and newspapers reported numerous roads closed due to high water, especially in eastern portions of the county towards the Prince Georges County line.
Flood, Prince George'S
- When
- May 12, 12:00 AM EST to 12:00 PM EST
- Where
- Prince George'S County, Cheverly to Camp Spgs
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 38.900, -76.900
Prince Georges County Emergency Management and newspapers reported numerous roads closed due to high water, especially in western portions of the county towards the Montgomery County line. A sink hole formed in Camp Springs, leading to minor structural damage and 3 evacuated homes. Four water rescues were also reported in Upper Marlboro.
Strong Wind, Frederick
- When
- May 12, 1:00 AM EST to 4:00 AM EST
- Where
- Frederick forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A tree fell on a power line on Devilbliss Road, causing power outages in the area.
Flood, Anne Arundel
- When
- May 12, 1:00 AM EST to 12:00 PM EST
- Where
- Anne Arundel County, Annapolis to Shady Side
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 38.970, -76.500
Anne Arundel Emergency Management as well as newspapers reported widespread flooding that closed roads across Anne Arundel County. There were several water rescues with cars washed away and driven into flooded roadways.
Flood, Washington
- When
- May 12, 2:00 AM EST to 10:00 AM EST
- Where
- Washington County, 0.78 mi SW of Maugansville to 1.41 mi SSE of Halfway
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 39.671, -77.759
Several roads in the Hagerstown area were closed due to high water. Several basements were also flooded.
Flood, Carroll
- When
- May 12, 3:00 AM EST to 12:00 PM EST
- Where
- Carroll County, Taneytown to 1.7 mi ESE of Taneytown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.670, -77.180
Carroll County Emergency Management reported numerous roads flooded across the county, especially in the Taneytown area.
Flood, Howard
- When
- May 12, 3:00 AM EST to 10:00 AM EST
- Where
- Howard County, Ellicott City to 2.8 mi ENE of Normandy Hgts
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.270, -76.800
Stoney Run in Patapsco Valley State Park overflowed its banks, leaving Furnace Ave. under 2 feet of water.
Flood, Harford
- When
- May 12, 4:00 AM EST to 12:00 PM EST
- Where
- Harford County, Bel Air to 3.62 mi W of Scarff
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.530, -76.350
Harford County Emergency Management numerous road closures across the county due to high water.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
- Tornado and Damaging Winds in Indiana, May 11, 2008$87,000 · EF0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98741, 98742, 98728, 98740, 98732, 98722, 98727, 98726, 98738, 98720, 98730, 98733, 98736, 98737, 98721, 98729, 98739, 98731, 98735, 98734.